Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Underweight, thyroid and sugar normal. Can I gain weight safely by taking antidepressants?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
good eveninig doctor.,i am 36yrs proplem is i am very underweight only 38kgs for an height of 5.1ft.i have ungone a variety of tests including thyroid and sugar.,all my medical tests are normal,i ahve tried a number of diet suppliments to gain weight but nothing has helped.,i am a pure vegetarian and my diet is noemal if not great.i even tried cyproheptadin to increase my appetite but not much help.i do not want to take any sort of steroids.through varous websites i have learnt that antideppresantslike paroxetine or tricyclclic ads or mood stabilizers like lithium help in gaining weight without much serious side effects.i have learnt that depression patients discontinue some sort of antidepressants because of weight gain problem but i will be more than happy if i can gain some weight as that shall be a blessing in disguise.if fact these days even my mood is some what depressed because of my very skinny structure.even my hubby is not happy because of my bony and thin structure.i dont look good with any sort of dresses.also i dont get dress appropriate for my is very embarassing to look for my dress in kids section.infact pant of my niece who is just 14 years fit kindly help me whether i can gain weight relatively safely with antideppressants.i am ready to take a little risk of side effects because the amount of happiness if i can gain weight is uncomparable.i am telling this because few years back i had taken dexametthasone for 3 months on a friends advice.within 3 months i touched 50kgs.i was looking so beautifull and attractive.even my hubby was very very happy.but when i stopped dexa i lost all the extra weight that i gained from dexa.i was very much depressed after that.kindly help me valuable advice doctor as i am very much frustrated and almost at the verge of getting into depression.
warm regards
Posted Sun, 15 Apr 2012 in Eating Disorders
Answered by Dr. Ashish Mittal 1 hour later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

First, taking dexamethasone for weight gain is not good and it can lead to life threatening withdrawal effects. So, never follow advice of non medical person. It is also not safe to take medicine without examination and prescription by physician.

Many psychotropic medicines have weight gain as a side effects but they are not indicated for weight gain only. You mentioned many depressive symptoms in your query. Weight loss itself is a one of the criteria of depression.

You can visit nearby psychiatrist for detail history and mental status examination. Discuss with them regarding social issues related to low weight, so that psychiatrist will keep it in account while prescribing medicines.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: Underweight, thyroid and sugar normal. Can I gain weight safely by taking antidepressants? 11 hours later
tahnks for the reply doctor.,i want to clarify that i have not lost my natural weight.,it was the water weight gained through dexa that i lost.,i am under weight since my childhood.,my problem is i just cant gain weight no matter whatever i per your advice i shall consult a phyciatrist but please inform me doctor atleast is trying to gain weight through antidepressants is safer than taking long it may take by the time i notice some gains.will angtidepressants have adverse effect on my health if take without the problem of depression.,i mean if i am a normal person.also kindly suggest some relatively safer antidepressants which can help me gain i will not start anything without consulting a phychiatist but kindly answer to my questions specifically for my knowledge and also i can prepare before i XXXXXXX a phychiatrist.
warm regards
Answered by Dr. Ashish Mittal 1 hour later
Thanks for reverting.

I understand your concern. Steroid use disturbs the XXXXXXX hormonal balance leading to side effects and withdrawal on use.

Every medicine has side effects and medicines came into the market whenever they provide more good effects compare to side effects. So if you will use any medicine without indication you will have side effects only. Weight gain is only one of the side effects of psychotropic medicines. They have other several side effects specific to medicines like increase cholesterol, decrease blood count, diabetes etc.

Same time I suspect depression in your case which is an indication to start psychotropic medication. Usually all psychotropics are safe when taken under psychiatrist supervision.

Wish you good health.

Above answer was peer-reviewed by
Follow-up: Underweight, thyroid and sugar normal. Can I gain weight safely by taking antidepressants? 2 hours later
thanks once again doctor,i have learnt that some antideprressants like bupropion also lead to weight loss.,so i would request you to inform me which antideprressants cause only weight gain and not weight loss ofcourse with other side effects.i mean can you kindly inform me as to which antidepressants are notorious for their weight gain effect.
kindly reply doctor
warm regards
Answered by Dr. Ashish Mittal 14 minutes later
Hello again,

I understand your worry. But we do not directly write name of the medicine here which is not allowed ethically due to risk of purchase by patient without prescription.

Rather then we help patient in diagnosis of the problem and decision making regarding treatment. Anyway SSRI (selective serotonin re-uptake inhibitors) group of medicine tend to increase weight with good safety profile.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Child Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor